Tracheo-Esophageal Fistula (TEF) in a Newborn Following Maternal Antenatal Exposure to Olanzapine
- 709 Downloads
There is a dearth of evidence on the safety of the use of antipsychotics during pregnancy. Olanzapine, a pregnancy category C drug, has no unequivocal evidence of harm to the fetus. Against this backdrop, we report the first case of a tracheo-esophageal fistula (TEF) in a newborn following maternal antenatal exposure to olanzapine. A 29-year-old woman with acute psychotic disorder had been treated with olanzapine for the last 7 years. Her first pregnancy, while taking olanzapine, resulted in a miscarriage at 4 months’ gestation, following which she discontinued olanzapine. She reconceived after a few months and delivered a full-term normal child. However, due to the recurrence of psychiatric illness after her second pregnancy, she was prescribed olanzapine again, which was continued throughout her third pregnancy. The outcome of the third pregnancy was a full-term female baby with a TEF. The baby was managed surgically and discharged with satisfactory vital signs. Unfortunately, however, the baby did not survive beyond 11 months of age. Causality between antenatal maternal olanzapine exposure and TEF in the newborn was determined to be ‘probable’ (score +5) as per the Naranjo causality assessment scale. Greater knowledge of this potential teratogenicity caused by olanzapine is needed to reduce morbidity and mortality in newborns.
Women with psychiatric diseases are treated with antipsychotic medication(s) with limited evidence to support the safety of their use during pregnancy.
Olanzapine, a second-generation antipsychotic, is a US Food and Drug Administration pregnancy category C drug with no unequivocal evidence of harm to the fetus.
We report the first case of tracheo-esophageal fistula as a possible teratogenic effect of olanzapine exposure.
Women with psychiatric diseases may become pregnant and are treated with antipsychotics without any proven evidence of safety. Due to ethical issues, pregnant women are rarely included in clinical trials, leading to a dearth of data available on the safety of antipsychotic drugs in this population . There have been reports of congenital anomalies in newborns of mothers exposed to antipsychotic medications during pregnancy [1, 2, 3, 4]. Olanzapine, a second-generation antipsychotic, is a US Food and Drug Administration (FDA) pregnancy category C drug [3, 5] with no unequivocal evidence of harm to the fetus . A literature search revealed that maternal exposure to olanzapine appears to be associated with lumbar meningomyelocele, dysplastic kidney, hip dysplasia, atrioventricular canal defect, club foot, microcephaly, ventricular septal defect, absent fingers, craniosynostosis, cleft lip, encephalocele, aqueductal stenosis, etc. [1, 2, 3, 4]. Given this perspective, the possibility of further teratogenic effects of olanzapine cannot be ruled out. In this case report, we report the first case of tracheo-esophageal fistula (TEF) as a possible teratogenic effect of olanzapine exposure.
We report the case of a 29-year-old married woman with bipolar disorder with mixed episodes who had been treated with olanzapine in the psychiatric outpatient department of our institute (Lady Hardinge Medical College, New Delhi, India) for the last 7 years who delivered a full-term female baby with TEF in September 2013.
One week after her marriage in February 2008, the patient developed psychotic symptoms such as excessive talking, episodes of crying and laughing, and forgetting things frequently. Following initial unsuccessful local treatment, she was taken to the psychiatry department of a tertiary care hospital. After initial management of acute symptoms there, she continued her treatment from our institute, where she was prescribed olanzapine (Oleanz® 10 mg tablet orally once daily). In December 2008, she had a miscarriage at 4 months’ gestation, following which she stopped taking the medication of her own choice. A careful history/enquiry from the parents failed to reveal any data available regarding congenital malformation of the aborted fetus. In 2009, she conceived again (it is noteworthy that the patient was not taking olanzapine during this pregnancy) and delivered a full-term healthy female child in January 2010. This child is presently healthy.
A number of drugs are clearly known to be associated with teratogenicity, such as thalidomide and isotretinoin, but the majority of drugs do not have conclusive data concerning their effect on fetal development and growth. Due to strict ethical constraints, at-risk populations (including pregnant women) are not included in most clinical trials, limiting the availability of data on the use of drugs (including antipsychotics) in these populations , and thus spontaneous reporting of suspected adverse drug effects constitutes an essential tool for generating data on the safety of drugs, especially in the population of pregnant women.
According to a retrospective analysis of data from the Lilly Safety Database, of the 610 prospectively identified pregnancies exposed to olanzapine with an available outcome, there were 401 (66%) normal births, 60 (9.8%) premature births, 57 (9.3%) spontaneous abortions, 49 (8%) perinatal complications, 27 (4.4%) congenital anomalies (cleft lip, encephalocele, and aqueductal stenosis), and 16 (2.6%) other outcomes (post-perinatal condition, ectopic pregnancy, post-term birth, and still birth) . Other reported congenital anomalies with olanzapine included meningocele, ankyloblepharon, hip dysplasia, acheiria, atrioventricular canal defect, and unilateral club foot [1, 6, 7, 8].
A link between teratogenicity and antipsychotics is also supported by the fact that these drugs readily cross the placental barrier [1, 4, 9], with 23.8% placental passage for quetiapine and 72.1% for olanzapine [2, 4, 9]. Newport et al. measured placental passage of medication from mother to fetus by measuring levels in the umbilical cord serum and found that olanzapine has the highest rate of placental passage, compared with haloperidol, risperidone, and quetiapine [3, 9].
The overall incidence of esophageal atresia/TEF ranges from one in every 2500 to 4500 live births . However, a careful literature search revealed a paucity of data on the incidence of TEF in children born to women with psychiatric disease and the problem of confounding by indication cannot be ruled out. It has been proposed that antipsychotics interfere with the action of calmodulin, which has an important role in organogenesis . Esophageal atresia and abnormalities of pharyngeal glands have also been proposed as being related to neural crest cells . The drugs (olanzapine in this case) associated with such anomalies may be hypothesized to cause neural crest cell damage during early fetal development as a causative factor. Although the neural crest cell damage-related esophageal abnormalities in many cases are also associated with cardiovascular anomalies, these were absent in the present case.
We tried to establish the causality between the adverse outcome (TEF) and use of olanzapine during pregnancy according to the WHO-UMC (World Health Organization–Uppsala Monitoring Centre) adverse drug reaction causality assessment scale and the Naranjo causality assessment scale. Causality is ‘probable’ (score +5) as per the Naranjo scale, whereas it is ‘possible’ according to the WHO-UMC scale. One of the important reasons for lower scores of causality is the non-applicability of many questions in these scales. The current case report of TEF associated with antenatal olanzapine exposure demonstrates the need for large clinical studies to generate more conclusive data concerning use of this drug during pregnancy.
On the basis of the present case and the literature, it is suggested that antenatal olanzapine exposure may be related to the development of TEF in newborns. However, the present case report can only be considered as preliminary evidence and further observational prospective studies of women with antenatal exposure to olanzapine should be conducted to explore the strength of association between TEF and olanzapine. Knowledge of the teratogenic potential of a drug is essential to prevent/reduce the morbidity and mortality associated with a congenital anomaly (TEF in this case). Such post-marketing reports are effective tools to disclose the adverse effects of drugs, which are difficult to detect in clinical trials and may factually change the safety status of a drug.
Compliance with Ethical Standards
Conflict of interest
Dr. Vikas Maharshi, Dr. Indranil Banerjee, Dr. Pravesh Nagar, and Dr. H. S. Rehan declare that they have no conflicts of interest.
No financial support was received for the preparation of this manuscript.
Written informed consent was obtained from the infant’s father for publication of this case report.
- 5.Armstrong C. ACOG guidelines on psychiatric medication use during pregnancy and lactation. Am Fam Physician. 2008;78(6):772–8.Google Scholar
Open AccessThis article is distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/), which permits any noncommercial use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.